Pennsylvania, 2005

Damaging Wind in Pennsylvania, August 14, 2005

August 14, 2005 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 14, 2:07 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 14, 2:07 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 PM EDT SUN AUG 14 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
MAIN CONCERN THIS EVENING WILL BE SEVERE THUNDERSTORMS ACROSS THE
AREA...FOLLOWED BY A WELCOME BREAK IN THE HEAT AND HUMIDITY FOR MON
THRU WED. SFC COLD FRONT STILL DRAPED ACROSS THE NY/PA BORDER AND
HAS NOT MADE MUCH PROGRESS SOUTHWARD IN THE LAST 24 HRS. AS
EXPECTED...T-STORMS HAVE DEVELOPED ALONG AND AHEAD OF THE BOUNDARY.
WARM SECTOR ENCOMPASSES THE ENTIRE OF THE AREA...SO ALL OF CENTRAL
PA UNDER THE GUN FOR SCT SEVERE STORMS LATE THIS AFTN AND THIS
EVENING. LOOKING AT 18Z SPC SFC ANALYSIS...SFC BASED CAPE RANGING
FROM 2000-3000 J/KG WITH 0-6 KM EFFECTIVE SHEAR APPROACHING 30 KTS.
VERT WIND SHEAR PRETTY MUCH UNIDIRECTIONAL...BUT 35-40 KTS WILL
SUPPORT ISOLATED SUPERCELLS. THE MAIN MODE SHOULD BE MULTICELL
LINES/BOWS WITH DAMAGING WINDS THE MAIN THREAT. ACTIVITY SHOULD
TAPER DOWN BY LATE THIS EVENING...AS FRONT SAGS SOUTHWARD AND
INSTABILITY IS LOST.

A MUCH MORE COMFORTABLE DAY IN STORE FOR MON...AS SFC HI PRES NOSES
DOWN FROM THE GREAT LAKES INTO CENTRAL PA. LOWER TEMPS AND LOWER
DEWPOINTS WILL FILTER IN FROM NORTH TO SOUTH. HIGH TEMPS WILL REACH
REFRESHING UPPER 70S IN THE WEST/NW...WITH LOWER 80S CENTRAL AREAS
AND MID 80S IN THE LOWER SUSQ. ETA BUFKIT PROFILES SHOW MID LEVEL
CAP DEVELOPING DURING THE DAY...SO CHANCES OF CONVECTION ARE
LIMITED. A POP-UP SHOWER CANNOT BE RULED OUT ACROSS THE SOUTH.

THE FRONT THAT WILL PASS THRU TONIGHT WILL NOT LINGER TOO FAR TO OUR
SOUTH...AND WILL BEGIN TO RETREAT BACK NORTH LATE MON NIGHT INTO
TUE. INCR LOW LEVEL MOISTURE AND CLOUDS WILL CREEP BACK INTO THE
PICTURE FOR FOR TUE/TUE NIGHT MAINLY ACROSS SOUTHERN AREAS. GFS A
BIT MORE AGGRESSIVE WITH MOVING THE FRONT NORTH...WITH NAM ALMOST
COMPLETELY DRY. WILL GO WITH A COMPROMISE AT THIS POINT...KEEPING
THE NORTHERN HALF OF THE CWA DRY...WITH CHANCE (30-40%) POPS ACROSS
THE SOUTHERN HALF. WILL LEAVE OUT MENTION OF THUNDER FOR NOW...AS
INSTABILITY LOOKS TO BE LIMITED BY CLOUDS AND NORTHERLY FLOW. TEMPS
WILL BE QUITE PLEASANT ONCE AGAIN AND MAY EVEN BE SLIGHTLY BELOW
AVERAGE ACROSS THE SOUTH (NEAR 80). NAM/GFS IN GOOD AGREEMENT FOR
WED...WITH NW FLOW ALOFT AND EVEN DRIER AIR ADVECTING IN FROM THE
NORTH ASSOC WITH SFC HI PRES DIVING SOUTH OUT OF ONTARIO.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
IN JUST ONE DAY...FORECAST HAS SUBSTANTIALLY CHANGED FOR LATE THIS
WEEK INTO NEXT WEEKEND. IT WAS PREVIOUSLY THOUGHT THAT A COLD FRONT
WOULD SWEEP THRU THE REGION FRI...HOWEVER LATEST MREF DATA SUGGESTS
CFROPA COULD BE AS LATE AS SUN. +1-2 STDEV PWAT ANOMALIES HANG ON
FROM FRI INTO SUN. WITH THE DELAYED FRONTAL PASSAGE...IT LOOKS LIKE
THUR WILL BE DRY...WITH A CHANCE OF CONVECTION FRI/SAT AS SOUPY
AIRMASS RETURNS. FRONT MAY EVEN STALL SOMEWHERE CLOSE TO CENTRAL
PA...AS MEAN RIDGE STILL REMAINS IN THE SE CONUS AND THUS WILL BE
DIFFICULT TO GET FRONT TO PUSH TOO FAR SOUTH OF PA. THIS ALL ADDS UP
TO A HIGHLY UNCERTAIN FORECAST FROM DAYS 5-7.

&&

.AVIATION...
INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS WILL PEAK BETWEEN
21Z AND 00Z WITH LOCALLY IFR CIGS...VSBYS AND STRONG CONVECTIVE
DOWNBURST GUSTS/LLWS FROM THE MORE INTENSE TSRA. OTHERWISE...EXPECT
GENERALLY VFR CLOUD CEILINGS WITH AREAS OF MVFR VSBYS AND CIGS IN
SHOWERS THROUGH THIS EVENING.

FROM LATE EVENING ON...SFC COLD FRONT WILL SLIDE SOUTH OVER CENTRAL
PENN. WIDESPREAD MVFR/LOCAL IFR CIGS IN POST FRONTAL STRATO CU WILL
BLANKET THE HIGHER TERRAIN OF NORTHERN AND WESTERN PENN.

CONDITIONS WILL IMPROVE TO MAINLY VFR CIGS AND VSBYS BY LATE MONDAY
MORNING AS THE COLD FRONT MOVES SOUTH OF THE MASON DIXON LINE AND
DRIER AIR GRADUALLY ADVECTS SOUTH OVER CENTRAL PENN.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH FOR PAZ004>006-010>012-017>019-
024>028-033>037-041-042-045-046-049>053-056>059-063>066 UNTIL
10 PM SUNDAY.
&&

SHORT TERM...JPV
LONG TERM...JPV
AVIATION...LAMBERT
Hazardous weather outlook, Aug 14, 3:59 AM EST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
459 AM EDT SUN AUG 14 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-150859-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
459 AM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
PENNSYLVANIA TODAY. THE AREAS MOST LIKELY TO SEE STRONG TO SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS GUSTS ARE THE LOWER AND
MIDDLE SUSQUEHANNA RIVER VALLEY...AND THE CENTRAL MOUNTAINS
EXTENDING NORTHEASTWARD INTO THE WYOMING VALLEY OF NORTHEAST
PENNSYLAVNIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 2:21 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
321 PM EDT SUN AUG 14 2005

PAZ056-057-142015-
DAUPHIN-PERRY-
321 PM EDT SUN AUG 14 2005

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DAUPHIN AND SOUTHEAST
PERRY COUNTIES...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF STRONG THUNDERSTORM 8 MILES NORTHWEST OF
ENOLA...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR
DAUPHIN...HALIFAX...MARYSVILLE...ROCKVILLE AROUND 330 PM...ELLENDALE
FORGE AROUND 340 PM...LINGLESTOWN AROUND 345 PM...DEHART DAM AND
SKYLINE VIEW AROUND 355 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. WINDS OF THIS
MAGNITUDE MAY DOWN TREE LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS.

VERY HEAVY RAIN WILL ALSO FALL...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

IN ADDITION...EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: KL
Special weather statement, Aug 14, 3:02 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT SUN AUG 14 2005

PAZ052-142030-
NORTHUMBERLAND-
402 PM EDT SUN AUG 14 2005

...A STRONG THUNDERSTORM WILL AFFECT EASTERN NORTHUMBERLAND COUNTY
THROUGH 430 PM EDT...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF DANVILLE...MOVING NORTHEAST
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR ELYSBURG AROUND 410 PM.

BRIEF WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

EXPECT INTENSE CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Aug 14, 3:11 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
411 PM EDT SUN AUG 14 2005

PAZ011-012-017-142115-
CAMERON-CLEARFIELD-NORTHERN CLINTON-
411 PM EDT SUN AUG 14 2005

...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD...CAMERON AND CLINTON
COUNTIES THROUGH 515 PM EDT...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES
SOUTHEAST OF ST. MARYS TO 10 MILES NORTH OF CLEARFIELD TO 8 MILES
SOUTHWEST OF DUBOIS...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL
BE NEAR KETTLE CREEK STATE PARK AROUND 430 PM...KEATING AROUND 500
PM...WESTPORT AROUND 505 PM...RENOVO AND LECONTES MILLS AROUND 510
PM.

A 10 TO 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

ALSO...EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Aug 14, 3:18 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
418 PM EDT SUN AUG 14 2005

PAZ036-142100-
FRANKLIN-
418 PM EDT SUN AUG 14 2005

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PORTIONS OF FRANKLIN
COUNTY THROUGH 5 PM EDT...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF CHAMBERSBURG...MOVING EAST
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR UPPER STRASBURG AROUND 425
PM...CHAMBERSBURG AROUND 430 PM AND SCOTLAND AROUND 440 PM.

A 10 TO 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

BRIEF WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

ALSO EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Aug 14, 3:31 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
431 PM EDT SUN AUG 14 2005

PAZ059-142130-
LEBANON-
431 PM EDT SUN AUG 14 2005

...A STRONG THUNDERSTORM WILL AFFECT LEBANON COUNTY THROUGH 530 PM
EDT ...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTH OF PALMYRA...MOVING EAST NORTHEAST
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR ANNVILLE AROUND 440
PM...CLEONA AROUND 445 PM...JONESTOWN...LICKDALE AROUND 450
PM...SAND HILL...LEBANON AROUND 455 PM...FREDERICKSBURG AROUND 500
PM...MYERSTOWN AND KLEINFELTERSVILLE AROUND 515 PM.

A 10 TO 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.

BRIEF...WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

ALSO...EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Aug 14, 4:24 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
524 PM EDT SUN AUG 14 2005

PAZ017-018-142230-
CLEARFIELD-NORTHERN CENTRE-
524 PM EDT SUN AUG 14 2005

...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT EASTERN CLEARFIELD
AND NORTHERN CENTRE COUNTIES THROUGH 615 PM...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL CLUSTERS OF STRONG THUNDERSTORMS FROM 10 MILES EAST OF
LECONTES MILLS...TO 5 MILES SOUTH OF PINE GLEN...MOVING EAST AT
AROUND 25 MPH. THESE STORMS...AND WIND GUSTS JUST AHEAD OF THESE
STORMS...WILL AFFECT EXTREME EASTERN PORTIONS OF CLEARFIELD COUNTY
THROUGH 545 PM...AND NORTHERN CENTRE COUNTY THROUGH 615 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. WINDS OF THIS
MAGNITUDE MAY DOWN TREE LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS.

VERY HEAVY RAIN WILL ALSO FALL...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

IN ADDITION...EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: KL

The radar

The State College radar (KCCX), 152 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lebanon

When
August 14, 4:31 PM EST
Where
Lebanon County, 2 mi SE of Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.317, -76.383

Thunderstorm winds knocked down numerous trees 2 miles southeast of Lebanon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469728.